Alert archive / Alabama / Severe Thunderstorm Warnings in 2011
Severe Thunderstorm Warning 190, NWS Mobile, AL
NWS Mobile, AL issued this severe thunderstorm warning at Aug 9, 2011, 3:45 PM CDT for Choctaw County, Clarke County, Alabama. It was in force for 45 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 9, 2011, 3:45 PM CDT (20:45 UTC)
- Expired
- Aug 9, 2011, 4:30 PM CDT
- In force
- 45 min
- Issued by
- NWS Mobile, AL
- Area
- Storm-based polygon
Counties Choctaw County, AL, Clarke County, AL
The radar
The Mobile radar (KMOB), 136 km from the middle of the area, began a volume at 20:47 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Jackson, MS (KJAN), launched 12:00Z, 8.8 hours before the alert went out and 189 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1944 J/kg
- Mixed-layer CIN
- -89 J/kg
- Mixed-layer LCL
- 807 m above ground
- 0-6 km bulk shear
- 11 kt
- 0-1 km storm-relative helicity
- 24 m²/s²
- 0-3 km storm-relative helicity
- 73 m²/s²
- Significant tornado parameter
- 0.3
- Supercell composite
- 3.2
The text
As transmitted, in the capitals the NWS used until 2016.
389
WUUS54 KMOB 092045
SVRMOB
ALC023-025-092130-
/O.NEW.KMOB.SV.W.0190.110809T2045Z-110809T2130Z/
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MOBILE AL
345 PM CDT TUE AUG 9 2011
THE NATIONAL WEATHER SERVICE IN MOBILE HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
SOUTHERN CHOCTAW COUNTY IN SOUTHWEST ALABAMA...
NORTHWESTERN CLARKE COUNTY IN SOUTHWEST ALABAMA...
* UNTIL 430 PM CDT
* AT 343 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS
OF 60 MPH. THIS STORM WAS LOCATED 19 MILES SOUTHWEST OF BUTLER...
OR NEAR GILBERTOWN...AND MOVING SOUTHEAST AT 20 MPH.
* OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
TOXEY...SILAS...COLLUMBURG AND COFFEEVILLE.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...CONTINUOUS CLOUD TO
GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS
IMMEDIATELY! LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS.
REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE
STRUCK BY LIGHTNING.
&&
LAT...LON 3201 8811 3200 8810 3201 8808 3199 8806
3199 8796 3169 8800 3169 8809 3170 8809
3170 8846 3206 8846
TIME...MOT...LOC 2045Z 304DEG 16KT 3188 8840
$$1 follow-up statement
601
WWUS54 KMOB 092103
SVSMOB
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MOBILE AL
403 PM CDT TUE AUG 9 2011
ALC023-025-092130-
/O.CON.KMOB.SV.W.0190.000000T0000Z-110809T2130Z/
CHOCTAW AL-CLARKE AL-
403 PM CDT TUE AUG 9 2011
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 430 PM CDT
FOR NORTHWESTERN CLARKE AND SOUTHERN CHOCTAW COUNTIES...
AT 401 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN
EXCESS OF 60 MPH. THIS STORM WAS LOCATED NEAR PARAGON...OR 19 MILES
NORTHEAST OF WAYNESBORO...MOVING SOUTHEAST AT 20 MPH.
OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
GILBERTOWN...BLADON SPRINGS...WEST BEND...MORVIN AND COFFEEVILLE.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...CONTINUOUS CLOUD TO
GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS
IMMEDIATELY! LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS.
REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE
STRUCK BY LIGHTNING.
&&
LAT...LON 3201 8811 3200 8810 3201 8808 3199 8806
3199 8796 3169 8800 3169 8809 3170 8809
3170 8846 3206 8846
TIME...MOT...LOC 2103Z 305DEG 16KT 3185 8838
$$What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Mobile, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 9, 12:02 PM CDT, 3 hours 43 minutes earlier.
Area forecast discussion, Aug 9, 12:02 PM CDT, 3 hours 43 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE MOBILE AL 1202 PM CDT TUE AUG 9 2011 .UPDATE...COMPLEX FORECAST FOR THE REST OF THE AFTERNOON. A SERIES OF GRAVITY WAVES HAVE PROPAGATED SOUTH AND ARE NOW MOVING ACROSS THE AREA. THERE IS SOME ENHANCEMENT OF THE CUMULUS FIELD OVER THE CWA...BUT A NOTICEABLE LACK OF CUMULUS OVER S CTRL AL/MS...IN THE WAKE OF THE WAVES. NUMEROUS OTHER SUBTLE OUTFLOW ARE ALSO SEEN ON THE REGIONAL RADAR MOSAIC. OBVIOUSLY THERE IS A GOOD CHANCE OF SCATTERED CONVECTION DEVELOPING GIVEN THE BOUNDARIES MOVING THROUGH DURING PEAK HEATING...HOWEVER THE COVERAGE OF STORMS IS STILL IN QUESTION. THE 12Z LIX SOUNDING REVEALED DRIER MID LEVEL AIR ADVECTING IN FROM A STEADY W-NW LOW AND MID LEVEL FLOW. THIS HAS DROPPED PW'S TO 1.85 INCHES THIS MORNING ACROSS THE WESTERN ZONES. THIS DRIER AIR IS LIKELY TO BEGIN MIXING TO THE SURFACE AS TEMPERATURES CLIMB INTO THE 90S...GREATLY LIFTING THE LEVEL OF THE LFC...MAKING IT MORE DIFFICULT FOR UPDRAFTS TO BECOME SUSTAINED. MOISTURE LEVELS ARE PROGGED TO BE BETTER SOUTH AND EAST OF I-65. THEREFORE...WILL MAINTAIN THE LIKELY POPS FOR THIS AREA AND GO WITH 30-50 POPS FURTHER NORTH AND WEST. WE DO NOTE THAT SPC HAS OUR AREA IN A SLIGHT RISK OF SEVERE WEATHER. HOWEVER...GIVEN THAT THE PRIMARY SHORTWAVE ENERGY WILL BYPASS US WELL TO THE NORTH AND STAY OVER N GA-N AL (RESULTING IN MEAGER MID LEVEL LAPSE RATES AND POOR VERTICAL SHEAR)...THE THREAT FOR ORGANIZED SEVERE WEATHER APPEARS LOW. GIVEN THE INFLUX OF DRIER MID LEVEL AIR...STRONGER COLD POOLS/OUTFLOW BOUNDARIES WILL BE POSSIBLE WITH THE STRONGER CONVECTION... MAINTAINING A THREAT FOR LOCALLY DAMAGING WIND GUSTS. THE CURRENT HAZARDOUS WEATHER OUTLOOK COVERS THIS WELL. ALSO INCREASED WINDS OVER LAND SLIGHTLY THIS AFTERNOON...MAINLY INCLUDING WIND GUSTS OF 15-20 KT GIVEN THE DEEP MIXING. 34/JFB && .PREVIOUS DISCUSSION (ISSUED 400 AM CDT TUE AUG 9 2011)... .SHORT TERM (TODAY AND TONIGHT)...A LONGWAVE TROF POSITIONED OVER THE EASTERN STATES WILL MAINTAIN A NORTHWEST FLOW OVER THE FORECAST AREA THROUGH TONIGHT. A WELL DEFINED SHORTWAVE TROF...AND ASSOCIATED WEAKENING MCS...CURRENTLY ADVANCING ACROSS ARKANSAS TO THE OHIO RIVER VALLEY CONTINUES SOUTHEAST AND ACROSS THE CENTRAL GULF COAST STATES THROUGH TONIGHT. THERE ARE A NUMBER OF POTENTIAL SURFACE FEATURES WHICH CAN CREATE CONVECTION MAINLY DURING THE LATE MORNING THROUGH THIS EVENING WHICH INCLUDE THE SEA BREEZE FRONT...A BOUNDARY SEEN IN LATEST SURFACE ANALYSIS OVER THE COASTAL COUNTIES...AND THE POTENTIAL FOR AN OUTFLOW FROM THE WEAKENING MCS TO ADVANCE INTO THE FORECAST AREA. THERE IS ALSO A WEAK SURFACE REFLECTION TROF ASSOCIATED WITH THE SHORTWAVE TROF WHICH MOVES INTO THE FORECAST AREA OVERNIGHT. COMBINED WITH THIS IS THE ABUNDANT DEEP LAYER MOISTURE OVER THE REGION WITH PRECIPITABLE WATER VALUES NEAR 2.25 INCHES AND 0-1 KM MLCAPES AROUND 2500 J/KG. MODEL SOUNDINGS DO NOT SHOW MUCH IN THE WAY OF ELEVATED DRY AIR WITH WET BULB ZERO HEIGHTS REMAINING FAIRLY HIGH...NEAR 14 KFT. RELATIVELY LIGHT WINDS PRODUCE LITTLE SHEAR WITH 0-1 KM HELICITIES REMAINING GENERALLY BELOW 50 M2/S2. WILL GO WITH LIKELY POPS FOR MUCH OF THE AREA TODAY WITH CHANCE POPS FOR THE SOUTHERN HALF OF THE AREA TONIGHT AS THE WEAK SHORTWAVE TROF ADVANCING INTO THE AREA WILL FAVOR CONVECTION MAINLY OVER THIS PORTION. THERE CONTINUES TO BE A RISK OF STRONG TO A FEW POSSIBLY SEVERE STORMS OVER THE AREA...AS WOULD BE THE CASE DURING AUGUST ALONG THE GULF COAST. TEMPERATURES WILL CONTINUE TO RUN A FEW DEGREES ABOVE SEASONABLE LEVELS WITH AFTERNOON HEAT INDICES AROUND 105 TO 107. /29 THIS AFTERNOON'S WET MICROBURST RISK: HIGH .LONG TERM (WEDNESDAY THROUGH TUESDAY)...A SURFACE TROUGH WILL GRADUALLY DISSIPATE THROUGH THE END OF THE WEEK. MEANWHILE...UPPER RIDGING WILL REBUILD ACROSS THE AREA. THE RESULTING WARMER AND DRIER MID LEVELS WILL SERVE TO DROP POPS BACK TO 20-30 PERCENT. HOWEVER...ANY STORMS THAT DEVELOP WILL BE CAPABLE OF PRODUCING STRONG WIND GUSTS...AIDED BY THE MID LEVEL DRY AIR. BUILDING UPPER HEIGHTS WILL LEAD TO HIGH TEMPS CLIMBING BACK INTO THE MID AND UPPER 90S WED-SAT. HEAT INDEX VALUES WILL REMAIN IN THE 104 TO 108 DEGREE RANGE. GLOBAL MODELS AGREE ON AN AMPLIFYING TROUGH OVER THE EASTERN STATES OVER THE WEEKEND IN RESPONSE TO A BUILDING UPPER RIDGE ACROSS THE WESTERN STATES. AHEAD OF THIS TROUGH...A COLD FRONT IS EXPECTED TO MOVE TOWARD THE GULF COAST LATE IN THE WEEKEND WITH RAIN CHANCES INCREASING AHEAD OF THE FRONT. DUE TO THE DEEP NATURE OF THE UPPER TROUGH...IT IS POSSIBLE THE COLD FRONT COULD MOVE COMPLETELY THROUGH THE REGION BY EARLY NEXT WEEK...BRINGING TEMPS BACK TO NEAR NORMAL WITH LOWER HUMIDITY LEVELS. /13 .AVIATION (12Z ISSUANCE)...VFR CONDITIONS PREVAIL THROUGH THE PERIOD THROUGH WILL INCLUDE TEMPO GROUPS FOR THE AFTERNOON AND EARLY EVENING HOURS. CONVECTION HAS CURRENTLY DEVELOPED OVER THE MARINE AREA BUT WITH THE ENVIRONMENT PROMOTING STORM DIRECTION TO THE SOUTHEAST...THIS SHOULD NOT AFFECT PNS THIS MORNING BUT WILL CONTINUE TO MONITOR AND MAKE ADJUSTMENTS AS NEEDED. /29 .MARINE...A SURFACE RIDGE OVER THE CENTRAL GULF AND A WEAK FRONT ADVANCING INTO THE SOUTHEAST STATES WILL RESULT IN A GRADIENT SUFFICIENT TO PRODUCE WESTERLY WINDS AT 15-20 KNOTS OVER MUCH OF THE MARINE AREA THROUGH TONIGHT EXCEPT FOR AROUND 15 KNOTS OVER MOBILE BAY. THE GRADIENT WEAKENS ON WEDNESDAY AS THE WEAK FRONT STALLS NEAR THE CENTRAL GULF COAST THEN GRADUALLY DISSIPATES THROUGH FRIDAY. A LIGHT WESTERLY FLOW FOLLOWS FOR WEDNESDAY THROUGH FRIDAY OVER THE MARINE AREA...BECOMING MORE NORTHWEST EACH NIGHT AND SOUTHWEST EACH AFTERNOON. THE SURFACE RIDGE OVER THE CENTRAL GULF STRENGTHENS ON SATURDAY PROMOTING A LIGHT SOUTHWESTERLY FLOW OVER THE MARINE AREA. /29 && .MOB WATCHES/WARNINGS/ADVISORIES... AL...NONE. FL...NONE. MS...NONE. GM...NONE. &&
Hazardous weather outlook, Aug 9, 5:14 AM CDT, 10 hours 31 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MOBILE AL 514 AM CDT TUE AUG 9 2011 ALZ051>064-FLZ001>006-GMZ630-650-655-670-675-MSZ067-075-076-078- 079-101015- CHOCTAW-WASHINGTON-CLARKE-WILCOX-MONROE-CONECUH-BUTLER-CRENSHAW- ESCAMBIA-COVINGTON-UPPER MOBILE-UPPER BALDWIN-LOWER MOBILE- LOWER BALDWIN-INLAND ESCAMBIA-COASTAL ESCAMBIA-INLAND SANTA ROSA- COASTAL SANTA ROSA-INLAND OKALOOSA-COASTAL OKALOOSA-MOBILE BAY- COASTAL WATERS FROM PENSACOLA FL TO PASCAGOULA MS OUT 20 NM- COASTAL WATERS FROM DESTIN TO PENSACOLA FL OUT 20 NM- WATERS FROM PENSACOLA FL TO PASCAGOULA MS FROM 20 TO 60 NM- WATERS FROM DESTIN TO PENSACOLA FL FROM 20 TO 60 NM-WAYNE-PERRY- GREENE-STONE-GEORGE- 514 AM CDT TUE AUG 9 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF INTERIOR SOUTHEAST MISSISSIPPI...SOUTHWEST AND SOUTH CENTRAL ALABAMA...THE WESTERN FLORIDA PANHANDLE AND THE ADJACENT GULF COASTAL WATERS OF ALABAMA AND NORTHWEST FLORIDA. .DAY ONE...TODAY AND TONIGHT SCATTERED SHOWERS AND THUNDERSTORMS WILL DEVELOP OVER THE AREA LATER THIS MORNING AND BECOME MORE NUMEROUS THIS AFTERNOON THEN DIMINISH DURING THE EVENING HOURS. FREQUENT LIGHTNING IS ANTICIPATED TO ACCOMPANY ALL OF THE THUNDERSTORMS. SOME OF THE STORMS MAY BECOME STRONG AND PRODUCE WIND GUSTS TO 50 MPH...SMALL HAIL AND LOCALLY HEAVY RAINFALL...AND A FEW SEVERE THUNDERSTORMS CANNOT BE RULED OUT. THERE IS A MODERATE RISK OF RIP CURRENTS TODAY. HEAT INDEX VALUES WILL RISE TO 104 TO 107 IN MANY LOCATIONS THIS AFTERNOON. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY AFTERNOON HEAT INDICES WILL CONTINUE TO RISE TO 104 TO 107 IN MANY LOCATIONS EACH AFTERNOON. ISOLATED TO SCATTERED SHOWERS AND THUNDERSTORMS WILL DEVELOP EACH DAY MAINLY IN THE AFTERNOONS WITH LOCALLY HEAVY DOWNPOURS...GUSTY WINDS AND FREQUENT LIGHTNING POSSIBLE WITH THE STRONGER STORMS. .SPOTTER INFORMATION STATEMENT... ACTIVATION OF SKYWARN SEVERE STORM SPOTTER NETWORKS IS NOT EXPECTED THROUGH MONDAY.
In the hours before
Special weather statement, Aug 9, 3:02 PM CDT, 43 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MOBILE AL 302 PM CDT TUE AUG 9 2011 ALZ054>058-092045- BUTLER AL-CONECUH AL-CRENSHAW AL-MONROE AL-WILCOX AL- 302 PM CDT TUE AUG 9 2011 ...A LINE OF STRONG THUNDERSTORMS WILL AFFECT BUTLER...NORTHERN CONECUH...CRENSHAW...NORTHEASTERN MONROE AND SOUTHEASTERN WILCOX COUNTIES IN SOUTHWEST ALABAMA...THROUGH 345 PM CDT... AT 256 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A LINE OF STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 19 MILES NORTHEAST OF GREENVILLE TO 9 MILES NORTHWEST OF GREENVILLE TO CAMDEN...AND MOVING SOUTHEAST AT 30 MPH. OTHER LOCATIONS POSSIBLY AFFECTED INCLUDE BUT ARE NOT LIMITED TO FOREST HOME...CHAPMAN... BEATRICE... RUTLEDGE... LUVERNE... GLENWOOD...AND GEORGIANA. THE PRIMARY THREATS FROM THESE STORMS ARE WIND GUSTS UP TO 50 MPH. WINDS THIS STRONG COULD BLOW OFF TREE LIMBS AND ALSO BLOW AROUND SMALL UNSECURED OBJECTS. SEEK SHELTER UNTIL THESE STORMS HAVE PASSED. FREQUENT LIGHTNING IS OCCURRING WITH THESE STORMS. IF OUTDOORS...STAY AWAY FROM ISOLATED HIGH OBJECTS SUCH AS TREES. MOVE INDOORS IF POSSIBLE. STAY AWAY FROM WINDOWS AND DOORS AND AVOID USING TELEPHONES UNLESS IT IS AN EMERGENCY. UNPLUG UNNECESSARY ELECTRICAL APPLIANCES BEFORE THESE STORMS APPROACH. &&
Special weather statement, Aug 9, 3:31 PM CDT, 14 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MOBILE AL 331 PM CDT TUE AUG 9 2011 ALZ051-053-092115- CHOCTAW AL-CLARKE AL- 331 PM CDT TUE AUG 9 2011 ...A STRONG THUNDERSTORM WILL AFFECT CHOCTAW AND NORTHWESTERN CLARKE COUNTIES IN SOUTHWEST ALABAMA...THROUGH 415 PM CDT... AT 327 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM 9 MILES WEST OF BUTLER...OR 6 MILES NORTH OF NEEDHAM...AND MOVING SOUTHEAST AT 30 MPH. THE STRONG THUNDERSTORM WILL BE NEAR... BUTLER AROUND 340 PM CDT... THE PRIMARY THREATS FROM THIS STORM ARE WIND GUSTS UP TO 50 MPH. WINDS THIS STRONG COULD BLOW OFF TREE LIMBS AND ALSO BLOW AROUND SMALL UNSECURED OBJECTS. SEEK SHELTER UNTIL THIS STORM HAS PASSED. FREQUENT LIGHTNING IS OCCURRING WITH THIS STORM. IF OUTDOORS...STAY AWAY FROM ISOLATED HIGH OBJECTS SUCH AS TREES. MOVE INDOORS IF POSSIBLE. STAY AWAY FROM WINDOWS AND DOORS AND AVOID USING TELEPHONES UNLESS IT IS AN EMERGENCY. UNPLUG UNNECESSARY ELECTRICAL APPLIANCES BEFORE THIS STORM APPROACHES. &&
Nearby
Severe Thunderstorm Warnings in Alabama, 2011Every severe thunderstorm warning in 2011
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.